Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Having restless leg syndrome and genetic marker. Taking Benicar HCT for high blood pressure. Will benicar worsen RLS?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5135 Questions
I have restless leg syndrome very badly. I am being treated by a neurologist and sleep specialist who has included me in a genetic study for RLS. Both my son and I have the genetic marker. However, it just occurred to me that my symptoms really got bad around the time I started taking Benicar HCT for high blood pressure. I have about 35-40 pounds to lose. In addition, the doctor has found a link between ADHD and RLS. I take 30 millograms of Vyvanse daiky plus a small dose of Wellbutrin. For RLS I take the Neupro patch plus Pramiprexole. This causes impulsivity and fatigue.
If i could drop around 30 pounds i am wondering if my blood pressure wouid decrease enough so I can stop taking Benicar. Do you think Benicar is making my RLS worse?1

I wouid like to get off Benicar when I drop the weight in the hopes that my RLS diminishes.
Posted Tue, 3 Sep 2013 in Brain and Spine
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you for posting.

I am sorry to hear about this RLS and all the recent worsening of symptoms that you have.

Because you can clearly spot that all got worse when you started Benicar HCT, it would be a wise idea to stop this drug and try a different anti hypertensive. There are so many drugs for hypertension that a client can always be switched around to find what he or she feels most comfortable with. There is no need waiting any longer. If you get off and it doesn't make a difference, then you would understand what the main problem is.

There is no documented link between this drug and RLS but it shouldn't delay your doctor from trying a new drug and putting a hold on this one. Everything has not yet been documented on drugs and thus cannot be used as a justification to make you stay on this drug.

Loosing weight is a great idea. This will help in both your sleep apnoea, hypertension and will increase your over all quality of life. But, it is a long term process and we are not exactly sure that this will mean you no longer need drugs to stabilise your blood pressure and I will not be waiting until then before making the change.

Hope this helps. Wish you well and hope the information above is useful and helps you. Feel free to ask follow up related questions if need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor